Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 30, 2012, 12:21 PM CDT for Lawrence County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2012, 12:21 PM CDT (17:21 UTC)
- Expired
- Mar 30, 2012, 1:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:49 PM CDT | HAIL 0.88 | 6 Wsw Moulton, AL | DIME TO NICKEL SIZE HAIL WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
690
WUUS54 KHUN 301721
SVRHUN
ALC079-301815-
/O.NEW.KHUN.SV.W.0063.120330T1721Z-120330T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 PM CDT FRI MAR 30 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 115 PM CDT
* AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTH OF MT HOPE...OR ABOUT 10 MILES NORTHEAST OF HALEYVILLE...AND
MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MT HOPE...
LANDERSVILLE...
WREN...
MOULTON...
SPEAKE...
CHALYBEATE SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.
&&
LAT...LON 3430 8743 3430 8753 3442 8753 3465 8723
3452 8710 3442 8711 3429 8733 3430 8742
TIME...MOT...LOC 1720Z 231DEG 18KT 3434 8747
$$
70/DD2 follow-up statements
101
WWUS54 KHUN 301748
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT FRI MAR 30 2012
ALC079-301815-
/O.CON.KHUN.SV.W.0063.000000T0000Z-120330T1815Z/
LAWRENCE AL-
1248 PM CDT FRI MAR 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR LAWRENCE COUNTY...
AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO
GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR LANDERSVILLE...OR ABOUT 7 MILES SOUTHWEST OF
MOULTON...MOVING NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WREN...
SPEAKE AND CHALYBEATE SPRINGS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3430 8743 3430 8753 3442 8753 3465 8723
3452 8710 3442 8711 3429 8733 3430 8742
TIME...MOT...LOC 1748Z 231DEG 18KT 3443 8734
$$
70/DD418
WWUS54 KHUN 301813
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 PM CDT FRI MAR 30 2012
ALC079-301823-
/O.EXP.KHUN.SV.W.0063.000000T0000Z-120330T1815Z/
LAWRENCE AL-
113 PM CDT FRI MAR 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY EXPIRES AT 115
PM CDT...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3430 8743 3430 8753 3442 8753 3465 8723
3452 8710 3442 8711 3429 8733 3430 8742
TIME...MOT...LOC 1813Z 231DEG 18KT 3451 8722
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:42 AM CDT, 39 minutes earlier.
Area forecast discussion, Mar 30, 11:42 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1142 AM CDT FRI MAR 30 2012 .UPDATE... MORNING UPDATE TO PUBLIC FORECAST. && .DISCUSSION... ONLY MINOR CHANGES WERE REQUIRED FOR THE SHORT TERM FORECAST THIS MORNING...WITH THE MOST SIGNIFICANT BEING TO REDUCE HIGH TEMPERATURES BY 5 DEGREES OR SO ACROSS NORTHWEST/NORTH CENTRAL ALABAMA. LATEST DOPPLER RADAR DATA CONTINUES TO INDICATE AN EXPANDING AREA OF RAIN AND EMBEDDED THUNDERSTORMS ACROSS NORTHWEST ALABAMA... WITH THIS ACTIVITY EXPECTED TO PROGRESS EASTWARD THROUGH THE DAY. ALTHOUGH VERY SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST CELLS -- DUE TO A LOW FREEZING LEVEL NOTED ON THE 12Z RSA SOUNDING -- LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE MOST SIGNIFICANT THREATS WITH THIS ACTIVITY. THE CURRENT FORECAST OF VERY HIGH POPS LOOKS GOOD...AND THE ONLY CHANGE TO WEATHER GRIDS WAS TO REFLECT A MORE SCATTERED COVERAGE OF STORMS ACROSS NORTHEAST ALABAMA/SOUTHERN MIDDLE TENNESSEE THROUGH EARLY AFTERNOON. CLOUDS AND PRECIPITATION WILL LIMIT HIGH TEMPERATURES TO THE MID 60S-70 DEGREE RANGE FOR NORTHWEST AND NORTH CENTRAL ALABAMA...WITH MID 70S POSSIBLE ELSEWHERE. UPDATED PRODUCTS HAVE ALREADY BEEN ISSUED. 70/DD && .AVIATION... /ISSUED 625 AM CDT FRI MAR 30 2012/ FOR 12Z TAFS...SHRA/TSRA WILL INCREASE THROUGH THE DAY AND ARE EXPECTED TO PRODUCE PERIODS OF MVFR CIGS/VIS. SHOULD ANY STRONGER SHOWERS IMPACT THE TERMINALS DIRECTLY...BRIEF OCCURRENCES OF IFR WILL BE POSSIBLE. -RA AND CLOUD COVER SHOULD DECREASE AFTER 01-02Z AND LEAD TO THE POTENTIAL FOR FOG OR LOW STRATUS AFTER MIDNIGHT. ANTICIPATE WINDS TO REMAIN ARND 3-5KTS OVERNIGHT SO HAVE INDICATED AN IFR STRATUS DECK DEVELOPING...BUT SFC VIS COULD DROP INSTEAD IF WINDS GO CALM. EITHER WAY AT LEAST IFR CONDITIONS ARE EXPECTED OVERNIGHT AND MAY APPROACH ALT MINS AT BOTH TERMINALS LEADING UP TO 12Z. CCC && .PREV DISCUSSION... /ISSUED 421 AM CDT FRI MAR 30 2012/ A WAVY...ZONAL FLOW PREVAILED ACROSS THE LOWER-48. THIS MORNING'S WATER VAPOR VIEW ALONG WITH ANALYSIS OF 500MB PLOTS INDICATED A WESTERLY FLOW UNDER AN UPPER LOW SITUATED OVER GULF OF ALASKA WAS BRINGING ADDITIONAL MOISTURE TO NORTHERN CALIFORNIA AND THE PACIFIC NW. A DISTURBANCE IN THE UPPER LOW AROUND 43N150W WILL CONTINUE EAST AND PLAY A FACTOR IN OUR LOCAL WEATHER FOR THE EARLY PORTION OF THE NEXT WORK WEEK. FURTHER TO THE EAST...AN EARLY START TO SUMMER WAS NOTED WITH A COUPLE OF MESOSCALE CONVECTIVE SYSTEMS MOVING ACROSS THE EASTERN AND CENTRAL GREAT PLAINS. A WEAKER MESOSCALE CONVECTIVE VORTEX - MCV (REMNANTS OF CONVECTION THAT AFFECTED TEXAS A DAY OR SO AGO) WAS MOVING EAST ALONG THE TX/LA BORDER. THIS IF IT HOLDS TOGETHER WILL HELP BRING A VERY GOOD CHANCE FOR T-STORMS TO OUR AREA LATER TODAY. A REGIONAL RADAR PERSPECTIVE SHOWS STORMS OVER THE LOWER MISSISSIPPI VALLEY AND MID SOUTH NEARING THIS PART OF THE TENNESSEE VALLEY. A FRONTAL BOUNDARY DRAPED FROM THE CENTRAL PLAINS...ESE TO THE SE COAST SHOULD REMAIN NORTH OF HERE. OTHERWISE UNDER MOSTLY CLOUDY TO CLOUDY SKIES...NIGHTTIME LOWS HAVE COOLED INTO THE UPPER 50S TO UPPER 60S WITH LIGHT SW WINDS. MODEL RUN INCONSISTENCIES CONTINUED THIS GO AROUND. FOR THE SHORT TERM...IT IS HARD TO ARGUE TO SIGNIFICANTLY TRIM HIGH POPS THIS AFTERNOON WITH THE GULF SYSTEM NEARING. LAST NIGHT...WE WERE ONLY SHOWING LOW RAIN CHANCES COMPARED TO HIGHER VALUES NOTED NOW. WILL KEEP CATEGORICAL RAIN CHANCES FOR THIS AFTERNOON AS THE MCV NOTED ABOVE NEARS. MODEL SOUNDINGS SHOW HIGH ENOUGH PRECIP WATER AMOUNTS...THAT WILL ALLOW SOME STORMS TO PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING. OVERALL...SEVERE WEATHER RISKS REMAIN LOW INTO THE EVENING. RATHER EXTENSIVE CLOUD COVERAGE WILL HELP TEMPER TODAY'S HIGH TEMPS ONLY INTO THE LOW/MID 70S... WHICH IS WARMER THAN SEASONAL NORMS OF 69/70 THIS TIME OF YEAR. RAIN CHANCES WILL DIMINISH FRIDAY EVENING AS THE MCV EXITS TO THE EAST. RESIDUAL MOISTURE PLUS LIGHT WINDS WILL BE FAVORABLE FOR THE DEVELOPMENT OF FOG...ESPECIALLY IF SKIES CLEAR AFTER THE SYSTEM PASSES. DAYTIME HEATING PLUS DEEPER MOISTURE WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE FORECAST FOR SATURDAY...AND MORE FOG SAT NIGHT. WILL KEEP THE FAITH OF PREVIOUS RUNS AND GO FOR A DRY DAY FOR PALM SUNDAY. EXTENDED GUIDANCE INTO THE FIRST PART OF THE NEXT WORK WEEK CONTINUED TO BRING THE PACIFIC BASED UPPER SYSTEM ACROSS THE CONTINENTAL DIVIDE TO THE THE MISSISSIPPI VALLEY. THE APPROACH OF THIS SYSTEM...ALONG WITH STRONGER SHEAR/INSTABILITY WILL BRING MORE STORM CHANCES TO THE AREA. SOUNDING BASED SHEAR CONTINUED ON THE LOW SIDE...BUT HIGH INSTABILITY AND NOT SO LOW WET-BULB ZERO HEIGHTS (ESPECIALLY MON)MAY RESULT IN HAIL IN ADDITION TO GUSTY WINDS... LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING. STAYED CLOSER TO THE GFS...WITH THE FRONT MOVING ACROSS THE VALLEY EARLY WEDNESDAY. DRIER AND COOLER TEMPS (LOWER 70S) ARE EXPECTED WED/THU. THE GFS/ECMWF FOR WHAT IT IS WORTH...ARE KEEPING THE BRUNT OF THE COLDEST AIR NORTH OF HERE FOR THE LATTER PORTIONS OF NEXT WEEK. RSB && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 30, 4:35 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 AM CDT FRI MAR 30 2012 ALZ001>010-016-TNZ076-096-097-302000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 435 AM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA TODAY AS AN UPPER LEVEL SYSTEM MOVES ACROSS THE SOUTHEAST. SOME STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ON SATURDAY...A WEAK FRONTAL BOUNDARY WILL CROSS THE TENNESSEE VALLEY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. ADDITIONAL SYSTEMS MOVING ACROSS THE SOUTHEAST WILL INCREASE THUNDERSTORM CHANCES AGAIN EARLY NEXT WEEK WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON MONDAY INTO TUESDAY. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS ASSOCIATED WITH THE STRONGER STORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME...BUT ANY TIMELY REPORTS OF RAINFALL AMOUNTS WILL BE APPRECIATED. CCC
In the hours before
Special weather statement, Mar 30, 9:56 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 956 AM CDT FRI MAR 30 2012 ALZ001>003-301545- COLBERT-FRANKLIN-LAUDERDALE- 956 AM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND SOUTHERN LAUDERDALE COUNTIES UNTIL 1045 AM CDT... AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE STRONGEST CELL WAS LOCATED NEAR CROOKED OAK...OR 7 MILES NORTHWEST OF RUSSELLVILLE. ALL STORMS WERE MOVING NORTHEASTWARD AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CROOKED OAK...MALONE. MT HESTER. NEW BETHEL...POSEY LOOP. BARTON...CHEROKEE. PRIDE LANDING...COLBERT HEIGHTS. SPRING VALLEY. && LAT...LON 3481 8810 3481 8749 3431 8780 3432 8818 TIME...MOT...LOC 1455Z 207DEG 19KT 3458 8783 70/DD
Special weather statement, Mar 30, 12:00 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 PM CDT FRI MAR 30 2012 ALZ003-004-301745- FRANKLIN-LAWRENCE- 1200 PM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 1245 PM CDT... AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE STRONGEST CELL WAS LOCATED NEAR HACKLEBURG...OR 12 MILES WEST OF HALEYVILLE. ALL STORMS WERE MOVING NORTHEASTWARD AT 25 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PHIL CAMPBELL...BELGREEN. SPRUCE PINE...ROCKWOOD. ISBELL. RUSSELLVILLE. PLEASANT RIDGE. NEWBURG...THARPTOWN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3431 8797 3457 8784 3456 8717 3430 8734 TIME...MOT...LOC 1658Z 221DEG 25KT 3431 8780 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:56 AM CDT | Special Weather Statement | HUN | Colbert, Franklin | 49 min |
| Mar 30, 12:00 PM CDT | Special Weather Statement | HUN | Franklin, Lawrence | 45 min |
| Mar 30, 3:52 PM CDT | Special Weather Statement | HUN | Marshall | 23 min |
| Mar 30, 3:59 PM CDT | Special Weather Statement | HUN | Cullman | 31 min |
| Mar 30, 4:14 PM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Mar 30, 4:19 PM CDT | Special Weather Statement | HUN | Cullman | 26 min |
| Mar 30, 4:22 PM CDT | Special Weather Statement | HUN | Cullman | 23 min |
| Mar 30, 4:26 PM CDT | Special Weather Statement | HUN | DeKalb | 34 min |
| Mar 30, 5:23 PM CDT | Special Weather Statement | HUN | Jackson | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.